Back to Ask the Diabetes Team Ask the Diabetes Team

From Scarsdale, New York, USA:

I am a 37 year old male recently diagnosed with type 2 diabetes who is currently taking 500 mg of Glucophage at breakfast and dinner. My blood sugar average is 120 mg/dl [6.7 mmol/L], but my fasting is always on the high side (around 165 mg/dl [9.2 mmol/L]) even though my bedtime can be as low as 100 mg/dl [5.6 mmol/L]. What causes this? What can I do to remedy this spike in fasting blood sugars?


High fasting blood sugars are a hallmark of diabetes. This is because the liver makes additional glucose during the night while you are sleeping and exports it into the blood. The teleologic reason for this is that the brain has to have glucose as a required fuel, and If there is a long time between meals, the body has to have a way of providing glucose to the brain. In diabetes, there is dysregulation of the amount of glucose exported into the blood such that it is too much and results in a high blood sugar.

You can treat this by increasing the dose of Glucophage [metformin]. Please speak with your physician about any medication changes before carrying them out.


Original posting 19 Nov 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.